Alert archive / Iowa / Tornado Warnings in 2017

Tornado Warning 14, NWS Omaha, NE

June 16, 2017Fremont County, Mills County, Montgomery County, Iowa; Cass County, Sarpy County, Nebraska

NWS Omaha, NE issued this tornado warning at Jun 16, 2017, 8:07 PM CDT for Fremont County, Mills County, Montgomery County, Iowa; Cass County, Sarpy County, Nebraska. It was in force for 23 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2017, 8:07 PM CDT (01:07 UTC)
Expired
Jun 16, 2017, 8:30 PM CDT
In force
23 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Cass County, NE, Sarpy County, NE

The radar

The Omaha radar (KOAX), 58 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 8:08 PM CDTTORNADO2 Nw Offutt Afb, NEDAMAGE SURVEY REVEALS AN EF1 TORNADO, WITH A PATH LENGTH AROUND 3 MILES AND MAXIMUM WIDTH AROUND 175 YARDS. MOVED ACROSS OFFUTT AIR FORCE BASE. DISSIPATED AROUND 813 PM.
Jun 16, 8:08 PM CDTTORNADO2 Nw Offutt Afb, NEDAMAGE SURVEY REVEALS AN EF1 TORNADO, WITH A PATH LENGTH AROUND 6.7 MILES AND MAXIMUM WIDTH AROUND 175 YARDS. MOVED ACROSS OFFUTT AIR FORCE BASE WITH SUBSEQUENT INTERMITTENT TRACK INTO FAR WESTERN MILLS COUNTY. DISSIPATED AROUND 813 PM PRIOR TO REACHING INTERS
Jun 16, 8:10 PM CDTTSTM WND DMG1 Sw Offutt Afb, NESIGNIFICANT DAMAGE TO MULTIPLE HOMES IN THE HYDA HILLS NEIGHBORHOOD.
Jun 16, 8:10 PM CDTTSTM WND DMGOffutt Afb, NECOFFEY AVE AND 31ST ST. HEAVY TREE DAMAGE - MAJOR LIMBS BROKEN AND TOPS OF TWO TREES GONE. A LIMB WENT THROUGH THE METAL SHED ROOF, AND THREE HOUSES DOWN A TREE FELL ON THAT HOUSE. TYPE OF TREES - SILVER MAPLE.
Jun 16, 8:10 PM CDTTSTM WND DMGS Offutt Afb, NETREES TOPPED AND CONSIDERABLE ROOF DAMAGE.
Jun 16, 8:10 PM CDTTSTM WND GST 80Bellevue, NE
Jun 16, 8:15 PM CDTTSTM WND DMG3 W Pacific Junction, IALARGE TREES BLOWN DOWN. WINDOWS ON HOUSE BROKEN.
Jun 16, 8:15 PM CDTTSTM WND DMGPlattsmouth, NE*** 4 INJ *** SUBSTANTIAL DAMAGE IN THE TOWN. TREES DOWN ON MOST ROADS. POWERLINES BLOWN DOWN. NO POWER BETWEEN LOUISVILLE AND PLATTSMOUTH AND WEEPING WATER. COUNTY MAINTENANCE BUILDING DESTROYED. SEVERAL FARMSTEADS ALONG HIGHWAY 66 DESTROYED. 3 INJURIES IN PL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2913 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
1.4
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted.

073 
WFUS53 KOAX 170107
TOROAX
IAC071-129-137-NEC025-153-170130-
/O.NEW.KOAX.TO.W.0014.170617T0107Z-170617T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
807 PM CDT FRI JUN 16 2017

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Northeastern Fremont County in southwestern Iowa...
  West central Montgomery County in southwestern Iowa...
  Mills County in southwestern Iowa...
  Northeastern Sarpy County in east central Nebraska...
  Northeastern Cass County in southeastern Nebraska...

* Until 830 PM CDT

* At 806 PM CDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located over
  Offutt AFB, or 12 miles south of Omaha, moving southeast at 45 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* These dangerous storms will be near...
  Plattsmouth around 810 PM CDT. 
  Pacific Junction around 815 PM CDT. 
  Glenwood around 820 PM CDT. 
  Malvern around 830 PM CDT. 

Other locations impacted by this tornadic thunderstorm include
Hastings, Silver City, Imogene, Camp Maha, Randolph and Tabor.

This includes the following highways...
 Highway 34 in Iowa between mile markers 1 and 27.
 Highway 59 in Iowa between mile markers 25 and 31.
 Highway 75 in Nebraska between mile markers 73 and 85.
 Interstate 29 between mile markers 27 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4080 9547 4103 9606 4119 9598 4119 9592
      4117 9584 4117 9587 4116 9587 4116 9580
      4105 9533
TIME...MOT...LOC 0106Z 292DEG 40KT 4109 9592 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

FOBERT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 16, 8:04 PM CDT, 3 minutes earlier.

Area forecast discussion, Jun 16, 8:04 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
804 PM CDT Fri Jun 16 2017

.MESOSCALE DISCUSSION...
Issued at 747 PM CDT Fri Jun 16 2017

Supercell storms have congealed into an outflow dominant line.
Intense winds have occurred with the storms over the western part
of the Omaha metro area. Winds at WFO Valley gusted to 88 mph at
736 PM CDT. Storms are going to continue driving south-southeast
at 40 mph. Storms are following gradient of the downdraft CAPEs
around 1200 J/KG. Storms will continue producing wind damage as
they drive southeast in easteren Nebraska. Leading edge of storms
should reach a Nebraska City-Shenandoah, IA line around 840 PM
CDT.

In addition, QCLS tornadoes are possible on the leading edge of
the line of storms as they move southeast.

&&

.SHORT TERM...(Tonight through Monday)
Issued at 336 PM CDT Fri Jun 16 2017

Severe thunderstorm threat through this evening remains the primary
forecast concern.

Atmosphere was taking its time recovering this afternoon from
Thursday evening convection, however the process was slowly
occurring. Mid level shortwave as shown by enhanced water vapor
imagery was progressing into central Nebraska at mid afternoon,
ushered along by 90kt upper level jet knifing into the western
Dakotas. Surface front was sharpening in central Nebraska as well,
with 60-70F dew points streaming north ahead of it into south
central Nebraska. 850 moisture was also slowly increasing in this
area as per RAP analysis, noted by 12C dew point temp just ahead of
surface front. Northward extent of moisture return was less than
previous model solutions, but HRRR continued to initiate
convection in north central Nebraska, and that has occurred as of
330 PM.

As convection moves across northeast Nebraska as per HRRR,
strongest activity is likely to develop/move southeast with time
this afternoon and evening into plume of higher moisture and
instability across south central and southeast Nebraska. However
high effective bulk shear is in place now and will continue across
all of eastern Nebraska into southwest Iowa through the evening.
Thus even where instability is somewhat lacking, severe storms are
still possible.

While hail is likely with any storms given combination of shear and
instability, wind threat is also enhanced where inverted-v soundings
are prevalent in our north, and cold pool acceleration in the south.
There is a tornado risk as well, especially with initial development
of storms over the southern half of the state where low level
moisture is in place, and also as supercellular structures maintain
themselves as scattered line progresses southeast and interact with
mesoscale surface boundaries.

Expect line of storms to progress south and east of our area late
this evening, leaving most of the rest of the night dry. Another
stronger mid level trough is still forecast to drop into the Dakotas
Saturday, enhancing lift over cooler air behind surface front. Thus
scattered showers are possible during much of the day in our north.
To the south, most model output suggests cold front and thus surface
instability will be well to our south during the afternoon. However
there is plenty of spread suggesting southeast Nebraska and
southwest Iowa may be close enough for strong storms during
afternoon heating. A slight to enhanced risk is outlined by SPC Day
2 outlook there, but will have to see how far front progresses
before getting overly concerned.

Otherwise cooler conditions are forecast Saturday and Sunday when
northerly low level flow keeps highs in the 70s to lower 80s. Highs
rebound back into the lower 80s on Monday when westerly low level
flow brings slightly warmer air into the region.

.LONG TERM...(Monday night through Friday)
Issued at 336 PM CDT Fri Jun 16 2017

Northwesterly mid level flow will begin the longer term period, with
a gradual return to a more zonal pattern by the end of the week. No
major storm system are forecast to affect our area during this time,
so precipitation chances will be confined to impulses rolling
through the faster mid level flow. Timing of these features is
impossible to pin down this far out, and model output offers varying
opinions on timing and magnitude. Suffice it to say there will be at
least random chances for convection beginning Tuesday night and
continuing through Friday. Temperatures are likely to rebound back
into the upper 80s to lower 90s most spots Tuesday through Thursday,
and perhaps a bit cooler on Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 628 PM CDT Fri Jun 16 2017

Line of convection in northeast Nebraska will affect the KOMA TAF
site between 01Z and 04Z with IFR conditions and will have the
potential for wind gusts over 50kt and large hail. Storms will
likely just skirt KLNK area, but could produce similar
IFR/wind/hail between 02Z and 04Z. Storms are south of KOFK and
will remain that way. North winds will overtake all TAF sites
later tonight and will continue into Saturday with mainly mid and
high level clouds.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

MESOSCALE...Smith
SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...Dergan
Hazardous weather outlook, Jun 16, 3:33 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
333 PM CDT Fri Jun 16 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
333 PM CDT Fri Jun 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND  SATURDAY

There is a chance for severe thunderstorms through this evening
across all of eastern Nebraska and southwest Iowa. Large hail and
damaging winds will be the primary threat, but an isolated tornado
is also possible.

Scattered thunderstorms developing in north central through south
central Nebraska are expected to sweep east through the evening as
a cold front moves into the region. Sufficient instability and
strong shear will enhance the risk for strong to severe
thunderstorms. Most of the activity will move off to the east and
southeast by midnight.

More thunderstorms are possible Saturday afternoon in southeast
Nebraska and southwest Iowa, with a slight chance for severe
thunderstorms.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

There should be intermittent chances for thunderstorms for at
least parts of the area from Tuesday afternoon through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in parts of the area this evening.

In the hours before

Local storm report, Jun 16, 7:55 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
755 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     DAVID CITY              41.25N 97.13W
06/16/2017  E50 MPH          BUTLER             NE   EMERGENCY MNGR

&&

VDEWALD
Local storm report, Jun 16, 7:56 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
756 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     GRETNA                  41.14N 96.24W
06/16/2017  E70 MPH          SARPY              NE   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Jun 16, 7:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
757 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     LITTLE SIOUX            41.81N 96.03W
06/16/2017  E60 MPH          HARRISON           IA   CO-OP OBSERVER

&&

VDEWALD
Local storm report, Jun 16, 7:59 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
759 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND GST     1 S GRETNA              41.13N 96.24W
06/16/2017  E80 MPH          SARPY              NE   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Jun 16, 8:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
800 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND GST     4 SSW GRETNA            41.09N 96.27W
06/16/2017  M74 MPH          SARPY              NE   TRAINED SPOTTER

0759 PM     TSTM WND GST     OMAHA                   41.26N 96.01W
06/16/2017  M72 MPH          DOUGLAS            NE   TRAINED SPOTTER

            132ND AND CORNHUSKER

&&

BKERN
Local storm report, Jun 16, 8:06 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
806 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND GST     PAPILLION               41.16N 96.04W
06/16/2017  E70 MPH          SARPY              NE   TRAINED SPOTTER

&&

VDEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:07 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona, Pottawattamie, Shelby38 min
Jun 16, 7:30 PM CDTSevere Thunderstorm WarningOAXHarrison, Mills, Pottawattamie30 min
Jun 16, 7:49 PM CDTSevere Thunderstorm WarningOAXFremont, Harrison, Mills, Pottawattamie26 min
Jun 16, 7:51 PM CDTTornado WarningOAXHarrison, Shelby11 min
Jun 16, 8:14 PM CDTSevere Thunderstorm WarningOAXFremont, Harrison, Mills, Montgomery, Page, Pottawattamie and 1 more31 min
Jun 16, 8:26 PM CDTAreal Flood AdvisoryOAXMills, Pottawattamie64 min
Jun 16, 8:29 PM CDTTornado WarningOAXMills, Montgomery, Pottawattamie31 min
Jun 16, 8:43 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page, Pottawattamie, Shelby32 min
Jun 16, 9:13 PM CDTSevere Thunderstorm WarningOAXFremont, Montgomery, Page32 min
Jun 16, 9:27 PM CDTSevere Thunderstorm WarningOAXFremont48 min
Jun 16, 7:14 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte16 min
Jun 16, 7:43 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward47 min
Jun 16, 8:23 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Seward52 min
Jun 16, 8:51 PM CDTSevere Thunderstorm WarningOAXCass, Gage, Jefferson, Johnson, Lancaster, Nemaha and 5 more39 min
Jun 16, 8:57 PM CDTTornado WarningOAXNemaha, Otoe33 min
Jun 16, 9:01 PM CDTTornado WarningOAXGage, Lancaster, Saline29 min
Jun 16, 9:10 PM CDTTornado WarningOAXGage, Saline35 min
Jun 16, 9:33 PM CDTTornado WarningOAXGage27 min
Jun 16, 9:57 PM CDTTornado WarningOAXGage, Pawnee33 min
Jun 16, 10:14 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Johnson, Nemaha, Pawnee, Richardson46 min

Nearby

Tornado Warnings in Iowa, 2017Tornado Warnings in Nebraska, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.